Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 35, NWS Blacksburg, VA

June 24, 1995Bland County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 24, 1995, 4:40 PM EDT for Bland County, Virginia; Mercer County, West Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 1995, 4:40 PM EDT (20:40 UTC)
Expired
Jun 24, 1995, 7:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bland County, VA, Mercer County, WV

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 242042
FFWRNK
VAC021-WVC055-242345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT SAT JUN 24 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  745 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN SOUTHWEST VIRGINIA
 
   ...NORTHERN BLAND COUNTY
 
 
IN SOUTH CENTRAL WEST VIRGINIA
 
   ...SOUTHERN MERCER COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR IN CONJUNCTION WITH AUTOMATED
RAINFALL GAGES SHOW THAT OVER 2 INCHES OF RAINFALL HAS FALLEN IN THE
WARNED AREA SINCE 3:15 PM.
 
RADAR INDICATES THAT ADDITIONAL RAINFALL IS LIKELY OVER THIS AREA FOR
THE NEXT 2 HOURS.  THIS SHOULD CAUSE LOCALIZED FLOODING OF ROADS AND
SMALL STREAMS IN THE AREA.  STAY ALERT TO FAST-RISING WATERS... TAKE
ACTION BEFORE ESCAPE ROUTES ARE CUT OFF.
 
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
 
GILLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:47 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 24, 2:47 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT JUN 24 1995

DISCUSSION...
GRIDDS SHOWG SOME REAL NICE LL CONVERGNC RIGHT OVR SW VA AND HV
NUMEROUS SHWRS AND TSTMS COVERING SRN WV AND SW VA MTNS. SE SFC
WINDS ARE HVG AN OROGRAPHIC EFFECT. THIS LL CONVERGNC SHIFTS TO NRN
VA TNGT.

YOU CAN SEE ON VISIBLE TSTMS FORMING ALONG CONVERGNCE ZONE OVER
S-CNTRL NC AND THIS MAY HELP SHUT OFF THE SELY FLOW INTO WRN VA
LATER THIS AFTN. THNK WE CAN LET WATCHES GO AS IS.

WE SHUD SEE THIS STUFF SLOWLY DIE DOWN AGAIN AFTER SUNSET.

JDS

In the hours before

Special weather statement, Jun 24, 11:10 AM EDT, 5 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-242045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 AM EDT SAT JUN 24 1995

...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL SOUTHWEST VIRGINIA AND
MUCH OF SOUTHERN WEST VIRGINIA FOR THIS AFTERNOON AND EVENING...

ABUNDANT TROPICAL MOISTURE CONTINUES TO BE DRAWN INTO THE EASTERN
U.S. BY A PERSISTENT UPPER LEVEL STORM SITTING OVER THE TENNESSEE
AND OHIO VALLEYS.

WITH EXPECTED HEATING OF THE MOIST AIR AT THE SURFACE THIS
AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORM ARE ONCE AGAIN
PREDICTED TO DEVELOP. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE
LIKELY IN THIS TROPICAL AIRMASS.

WITH THE GROUND SO SATURATED...FLOOD GUIDANCE INDICATES THAT 0.5 TO
1.5 INCHES IN AN HOUR COULD CAUSE FLASH FLOODING IN AND NEAR THE
WATCH AREA. DUE TO VERY WEAK WINDS ALOFT...THE STORMS WILL BE SLOW
MOVERS AND COULD VERY EASILY DUMP RAIN THAT EXCEEDS THIS GUIDANCE.

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE.

 STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION. THOSE IN LOW-LYING OR FLOOD PRONE
AREAS SHOULD BE ALERT AND READY TO MOVE TO HIGHER GROUND IF
FLOODING IS OBSERVED OR IF A WARNING IS ISSUED.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:05 AM EDTFlash Flood WarningRNKHalifax3 hr
Jun 24, 5:37 PM EDTFlash Flood WarningRNKCarroll, Grayson3 hr
Jun 24, 6:06 PM EDTFlash Flood WarningRNKTazewell3 hr
Jun 24, 6:15 PM EDTFlash Flood WarningRNKPatrick3 hr
Jun 24, 7:28 PM EDTFlash Flood WarningRNKFranklin, Henry3 hr

Nearby

Flash Flood Warnings in Virginia, 1995Flash Flood Warnings in West Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.